CSN Login
Members Online: 18

Kidney removed

lizaqr623
Posts: 10
Joined: May 2005

Hello, my father had one of his kidneys removed 4 months ago. It was not removed laproscopically,but with a large 12 " incision. Which they also had to bend his ribs on that same side. For the first couple of months he was feeling a lot of pain on his left side and back where the kidney was removed,but started to decrease slightly. Recently he has now started feeling pain on the opposite side and back. He also has found his appetite to decrease within the past week. He has been taking hydrocodone the whole 4 months every 8 hours or so. Is it a possibility that the meds are causing his appetite to decrease and the pain on the other side? I am worried that there may be something wrong with the one kidney he has left. Please anyone who has any answers i would appreciate it so much.

urkabsd
Posts: 37
Joined: Jul 2005

hi,
THE HYDROCODONE WILL CERTAINLY DECREASE HIS APPETITE. I WOULDNT THINK HE WOULD STILL BE TAKING IT EVERY 8 HOURS 4 MONTHS LATER. IS HE GETTING BLOOD WORK DONE EVERY 30 DAYS? I WOULD CERTAINLY TALK WITH YOUR DOCTOR ABOUT THE PAIN MEDS. I HAD MY LEFT KIDNEY, ONE RIB AND LYMPH GLANDS REMOVED AND I WAS PRETTY SORE AND IN PAIN BUT I DIDN'T NEED THAT POWERFUL OF A DRUG AFTER THE FIRST MONTH EXCEPT EVERY ONCE IN A WHILE. IS HE DOING ANY EXERCISE AT ALL? AS I SAID, CHECK WITH YOUR DOC. BEST OF LUCK,
K

lizaqr623
Posts: 10
Joined: May 2005

Hi,

Thank you very much for responding.To answer your question he is not doing any exercising.He has tried many times,but finds that the pain in his back and side is too much to handle.He has been getting blood work every month and just got the results back from a catscan and bonescan.Doctors found two small spots on his lungs which were always there but smaller before. They also found a cancerous spot on his throat.They have decied to try him on a clinical trial of a drug called Sorafenib.The doctor said it's a brand new drug and that 8 people in the state of Florida(which is where he lives)are taking it and have had successful results.Results being that it stops the cancer from growing any further,that's really the only thingh they can do at this point.He will get a months supply of the pill to take at home,then go back in a month and get another months supply.After that they will test him all over again to see how the medicine has affected the cancer.Meanwhile they have taken him off of the hydrocodone,and put him on a stronger pill called Morphine Sulfate,30 mg's twice a day.Does that sound like a bad sign to you, or have you heard of people with cancer being on morphine for pain. I always thought that was what they give you when it's close to the end.Please if you have any information or advice i would greatly appreciate it.

-Liz

Chicago's picture
Chicago
Posts: 74
Joined: Apr 2004

I wouldn't be surprised at all to learn that the narcotics are giving your dad problems.

I had the same operation, but my incision was even larger, and they actually removed the rib instead of just bending it. I have since learned that messing with the ribs can greatly increase the pain and length of recovery.

As long as his scans show everything OK with the other kidney, I wouldn't worry about the pain on the other side. It could just be compensation. I didn't get that after my operation, but I did get it with a kidney stone. The side without the stone started hurting as much as the side with one.

As for the narcotics, I couldn't even tolerate them myself. Only took the drugs for a few days before the reaction to the drugs put me back into the hospital. And even being on the drugs for only a few days sent me into a nasty withdrawal. I had one stretch of six and a half days -- no exaggeration -- without any food or sleep. Narcotics can be very bad news.

I gotta agree with K. Four months after the operation is a long time to be on narcotics. I've heard of a lot of people feeling all kinds of pain after being on the drugs for a while, long after the thing that made them take the drugs had healed. Be very, very, very careful though, going off them.

lizaqr623
Posts: 10
Joined: May 2005

Hi,

Thank you very much for responding.To answer your question he is not doing any exercising.He has tried many times,but finds that the pain in his back and side is too much to handle.He has been getting blood work every month and just got the results back from a catscan and bonescan.Doctors found two small spots on his lungs which were always there but smaller before. They also found a cancerous spot on his throat.They have decied to try him on a clinical trial of a drug called Sorafenib.The doctor said it's a brand new drug and that 8 people in the state of Florida(which is where he lives)are taking it and have had successful results.Results being that it stops the cancer from growing any further,that's really the only thingh they can do at this point.He will get a months supply of the pill to take at home,then go back in a month and get another months supply.After that they will test him all over again to see how the medicine has affected the cancer.Meanwhile they have taken him off of the hydrocodone,and put him on a stronger pill called Morphine Sulfate,30 mg's twice a day.Does that sound like a bad sign to you, or have you heard of people with cancer being on morphine for pain. I always thought that was what they give you when it's close to the end.Please if you have any information or advice i would greatly appreciate it.

-Liz

Chicago's picture
Chicago
Posts: 74
Joined: Apr 2004

The morphine sounds like it's just one narcotic being substituted for another. The one he was taking before is in the morphine family, so I'm not thinking the switch is a big deal.

lizaqr623
Posts: 10
Joined: May 2005

Hi Chicago, Thanks for responding. You are probably right, and i'm feeling a little better about it now. My father said it's not making him feel all dopey and nonfunctional,and his pain has lessened, so it seems to be okay.Take care.
-Liz

lizaqr623
Posts: 10
Joined: May 2005

Chicago, What stage of Kidney cancer do you have and how are you doing now?

-Liz

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network